Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 302, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2003, 2:10 PM CDT for Dallas County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2003, 2:10 PM CDT (19:10 UTC)
- Expired
- Jun 30, 2003, 3:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dallas County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 301910
SVRSGF
MOC059-302015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT MON JUN 30 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DALLAS COUNTY IN MISSOURI
* UNTIL 315 PM CDT.
* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES NORTHEAST OF BUFFALO...OR 18 MILES WEST OF
LEBANON...AND MOVING NORTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
URBANA BY 245 PM CDT.
THE TOWNS OF PLAD...PUMPKIN CENTER AND TUNAS ARE ALSO IN THE PATH OF
THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3768 9302 3774 9291 3789 9301 3790 9319
3781 9319
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 AM CDT, 11 hours 55 minutes earlier.
Area forecast discussion, Jun 30, 2:15 AM CDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT MON JUN 30 2003 .SYNOPSIS... WELL...I MUST SAY THAT MY FORECAST THREE DAYS AGO WAS BASED HEAVILY ON CLIMATOLOGY AND TELECONNECTIONS...BUT SURE ENOUGH TROPICAL STORM BILL HAS FORMED IN THE CENTRAL GULF OF MEXICO AND IS LOOKING FAIRLY HEALTHY THIS MORNING PER IR SATELLITE IMAGERY AND BUOY/SHIP OBS. AS IF PRESENT FORECAST ISNT COMPLICATED ENOUGH ALREADY...WILL BE A CHALLENGE TO SEE HOW OLE BILLY EVOLVES OVER THE NEXT AND MOST CRITICAL 12 TO 18 HOURS...AND ULTIMATELY HIS EFFECTS ON PRECIPITATION CHANCES AS WE HEAD INTO THE 24 TO 48 HOUR TIME FRAME. .NEAR TERM...A FEW SHOWERS ARE ALL THAT REMAIN FROM A SMALL COMPLEX OF THUNDERSTORMS THAT DEVELOPED OVER SE KS YESTERDAY AFTERNOON. THIS ACTIVITY HAS MOVED VERY LITTLE...AND OF REALLY NO SIGNIFICANCE OVER SE KS COUNTIES AT THE PRESENT TIME. AS FORECAST LAST NIGHT...UPPER TROUGH HAS DEEPENED FURTHER SOUTH ALONG THE KS/OK BORDER AND HAS NOW ISOLATED ITSELF FROM THE STRONGER WESTERLIES TO THE NORTH. THREE DAY TENDENCY FOR PEAK CONVECTION TO TRANSITION FROM NOCTURNAL TO DIURNAL IS AN EXPECTED RESULT OF THE CUTTING OFF OF THIS SYSTEM. VERTICAL WIND SHEAR IS QUITE PALTRY THIS MORNING...AND ADDITIONAL CONVECTIVE DEVELOPMENT THRU SUNRISE WOULD APPEAR RATHER SLIM...WITH THE EXCEPTION OF ELEVATED WEST-EAST BAROCLINIC ZONE STRETCHING ACROSS NRN OKLAHOMA. ALSO PRESENTLY WATCHING AN AREA OF DEVELOPING THUNDERSTORMS ACROSS NORTH CENTRAL ARKANSAS THAT APPEAR TO BE INDUCED FROM A WEAK SHORTWAVE (EVIDENT ON WATER VAPOR IMAGERY) INTERACTING WITH A NOT-SO-OBVIOUS UPPER LEVEL SHEAR AXIS THAT WOULD HAVE TO EXIST BETWEEN THE UPPER LOW TO THE WEST AND T.S. BILL. AREA WILL ALREADY BE COVERED BY CONVECTIVE CHANCES FOR TODAY...BUT WILL LIKELY REQUIRE SHORTER TERM NOWCASTS AS NEEDED THRU SUNRISE. .SHORT TERM... OTHER THAN PREVIOUSLY MENTIONED SHOWERS ACROSS FAR WRN SECTIONS AND S CENTRAL MO THIS MORNING...GREATER CHANCE FOR SHOWERS/STORMS WILL SURELY BE THIS AFTERNOON AS IMPRESSIVE MID/UPPER LEVEL COLD POOL ASSOCIATED WITH UPPER LOW PUSHES INTO THE CWA. INSTABILITY PROGS ARE FAIRLY IMPRESSIVE AS THIS COLD POOL IS JUXTAPOSED NICELY OVER A RATHER WARM AND MOIST BOUNDARY LAYER THAT SHOULD RESPOND TO ABUNDANT SUNSHINE THIS MORNING. CERTAINLY VERY FLORIDA-LIKE IN THAT RAPID BOUNDARY LAYER HEATING SHOULD OCCUR PRIOR TO NOONTIME...WITH CONVECTIVE DEVELOPMENT EXPECTED VERY EARLY (NOON-2PM TIME FRAME). MLCAPES OF 1000 TO 2000 J/KG WILL BE MORE THAN SUFFICIENT FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY FROM SGF EASTWARD. HOWEVER...HIGH FREEZING LEVEL AND WEAK VERTICAL SHEAR SUGGEST THAT PULSE STORM CLUSTERS WILL BE THE CONVECTIVE MODE. PRECIPITABLE H20 VALUES AROUND 1.5 FAVOR LOCALLY HEAVY RAINFALL AS THE MAIN CONCERN...ALTHOUGH DECENT MID LEVEL DRY AIR ENTRAINMENT EVIDENT BEHIND UPPER WAVE MAY LEAD TO LOCALIZED WET MICROBURSTS WHICH COULD APPROACH SEVERE LIMITS. T.S. AND POSSIBLY HURRICANE BILL WILL MOVE ONSHORE OVER LOUISIANA THIS AFTERNOON AND CONTINUE STEADILY NORTH. ETA SOLUTION HAS BY FAR THE BEST INITIAL HANDLE ON THIS SYSTEM...AND CORRECTLY GENERATES A FUJIWHARA EFFECT...TAKING OUR UPPER LOW TO THE SOUTH AND WEST OF HIS REMNANTS...BEFORE THEY MERGE INTO A LARGE SUBTROPICAL LOW BY LATE TUESDAY. CONCEPTUALLY HOWEVER...THIS PROCESS COULD INEVITABLY DELAY THE PASSAGE OF UPPER SHEAR AXIS...MORE IN LINE WITH GFS SOLUTION. THEREFORE...WILL CONTINUE CHANCE POPS CWA-WIDE FOR TUESDAY WITH HIGHEST PROBS ACROSS EASTERN SECTIONS. ALTHOUGH I WOULD HOPE THAT UPPER TROUGH SHOULD CLEAR BEFORE WEDNESDAY...WILL MAINTAIN LOW CHANCES ACROSS SERN COUNTIES GIVEN UNCERTAINTY THAT EXISTS WITH TRACK OF TROPICAL REMNANTS. .EXTENDED...WITH FINAL PASSAGE OF UPPER TROUGH...EXPANSIVE SOUTHWEST RIDGE WILL QUICKLY BUILD INTO AT LEAST THE WESTERN HALF OF THE CWA BY WEDNESDAY. A LARGE STORM SYSTEM APPROACHING BRITISH COLUMBIA THIS MORNING WILL CAUSE UPPER HEAT RIDGE TO FLATTEN AND BUILD EAST INTO THE PLAINS...BRINGING HOT AND MUGGY CONDITIONS TO THE AREA THROUGH THE WEEKEND. AN UNSEASONABLY FAST ZONAL FLOW WILL DOMINATE THE NORTHERN TIER STATES...WHICH COULD LEAD TO AN EXCITING WEEK FOR THE BAMEX RESEARCH TEAM. .AVIATION... LIGHT SHOWERS VICINITY KJLN THRU 12Z BASES 8KFT...OTHERWISE VFR CONDITIONS TO CONTINUE EARLY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND 18Z...AFFECTING ENTIRE FORECAST AREA...ESPECIALLY KSGF-KMKC ROUTE. PILOTS URGED TO MONITOR LATEST CONVECTIVE DEVELOPMENTS AND ANY RELATED SIGMETS. CUMULUS BASES GENERALLY 4500-5500 FEET. ENVIRONMENT WILL BECOME CONDUCIVE FOR WET MICROBURSTS GENERATED FROM SOME OF THE STRONGER STORMS. .SGF... .MO...NONE. .KS...NONE. BOOKBINDER
Hazardous weather outlook, Jun 30, 12:58 PM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING: LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL UP TO THE SIZE OF DIMES. AREAS AFFECTED AND TIMING: THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN. DISCUSSION: AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS... BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT. HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND SATURDAY. A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI MAY EVEN REACH THE 100 DEGREE MARK. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
In the hours before
Local storm report, Jun 30, 12:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 1 ESE MARSHFIELD MO .75 INCH HAIL
06/30/03 WEBSTER REPORTED BY PUBLIC.
CRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:02 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 4 hr |
| Jun 30, 2:27 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Jun 30, 2:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Jun 30, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 31 min |
| Jun 30, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 58 min |
| Jun 30, 3:41 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 64 min |
| Jun 30, 3:57 PM CDT | Flash Flood Warning | SGF | Christian | 3 hr |
| Jun 30, 4:43 PM CDT | Flash Flood Warning | SGF | Stone | 3 hr |
| Jun 30, 4:52 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Jun 30, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 54 min |
| Jun 30, 6:22 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.